MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA PRO¿ BIOPSY FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT

COOK ENDOSCOPY CAPTURA PRO¿ BIOPSY FORCEPS WITH SPIKE; PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Model Number G50696
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A visual evaluation was performed, a functional evaluation was not done due to the condition of the returned device.The device was returned with the cup housing detached from the coiled catheter.There were also two link wires which had broken off, that were still attached to the cups.During the investigation one of the link wires fell off from the fork arm.The weld marks on the inside and outside of the fork arms are visible.However, the weld marks appear different on one fork arm compared to the other.Both weld marks are visible on the coiled catheter.The distal end of the coiled catheter has some slight damage.There are bends in the catheter throughout its length.The handle is jammed and can¿t be manipulated, a large amount of force to the handle causes the whole catheter to kink up.The device was sent back to the supplier for further evaluation.The following was provided by the supplier: "one (1) device was returned in a zip type bag with proof of decontamination.Visual evaluation: the forceps was visually evaluated.The customer reported that the device was cut in order to remove the device from the endoscope.The evaluation confirmed that the device was cut prior to being returned.The tip is badly damaged and is no longer attached to the coil cable.All pieces were returned.The tip has extensive damage, one fork is bent and twisted, see photograph 1.When examining the tip forks it was noted that the weld spots are in the proper location and penetrated through the fork and to the cable.There are weld spots on both sides of each fork, see photographs 2 and 3.There are also weld spots on the coil cable, see photographs 4 and 5.Functional evaluation: a functional evaluation is not possible; the tip is no longer attached to the coil cable and therefore the device would not function as intended.The wires were cut so that the device could be removed from the scope.With the tip no longer attached the customer's complaint of "hard time opening and closing" cannot be confirmed.The customer's complaint of "cups eventually broke off" was confirmed.The entire tip is no longer attached to the coil cable.The root cause could not be determined.The device history records were reviewed and found to be manufactured in june 2019.There were relevant defects noted in the manufacturing and/or final quality control checklist records." per the user, the forceps cups detached from the coiled catheter, and were not cut off from the device.The supplier mentions the device appears cut, but that was not part of cook's findings during the investigation for the device.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: "the user's complaint that the 'device was hard to open and close and the cups broke off' was confirmed as determined by the condition of the returned device.The assignable cause was not determined.All devices receive a 100% inspection prior to release." the instructions for use (ifu) states the following, to assist the user: "gentle pressure must be used when operating handle of forceps.Excessive pressure will result in rigidity of the forceps, which may damage forceps and/or endoscope." prior to distribution, all captura pro biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: the forceps supplier has initiated a corrective action in an effort to reduce occurrences of this nature.A review of the complaint history was conducted.The likelihood of occurrence is considered remote.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a colonoscopy, the physician used a cookc aptura pro¿ biopsy forceps with spike.The user had a hard time opening and closing the device, and the cups eventually broke off.The endoscope was removed to remove the forceps from the endoscope.The cups were removed from the patient through the endoscope with an unknown device.The user facility made a comment that the difficulty may be caused by the colon getting more "twisted up" in pediatric patients.A section of the device did not remain inside the patient¿s body.The detached portion of the forceps was retrieved endoscopically with an unknown device due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CAPTURA PRO¿ BIOPSY FORCEPS WITH SPIKE
Common Device Name
PTS ENDOSCOPIC GRASPING/CUTTING INSTRUMENT, NON-POWERED, EXEMPT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key9147712
Report Number1037905-2019-00574
Device Sequence Number19488577
Product Code PTS
UDI-Device Identifier00827002506961
UDI-Public(01)00827002506961(17)220610(10)W4224579
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 09/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/10/2022
Device Model NumberG50696
Device Catalogue NumberBF-2.4SL-230SP-20
Device Lot NumberW4224579
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2019
Initial Report FDA Received Date10/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;